Thunderstorm Wind, McMinn
- When
- May 17, 3:55 PM EST
- Where
- McMinn County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $9,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.417, -84.617
Three trees were reported down across the western portion of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Three trees were reported down across the western portion of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 17, 2:17 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 317 PM EDT SAT MAY 17 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 317 PM EDT SAT MAY 17 2003 A LINE OF STORMS CONTINUES TO DEVELOP ALONG AN OUTFLOW BOUNDARY ACROSS THE PLATEAU. THIS ACTIVITY WILL CONTINUE TO FIRE FOR THE NEXT COUPLE HOURS GIVEN LIFTED INDICES BETWEEN -5 AND -8. ALSO... INCREASING 850 MB LOW LEVEL JET BEGINNING TO VEER FROM THE SOUTHWEST WILL PROVIDE FAVORABLE DIRECTIONAL SHEAR. MAIN SEVERE POTENTIAL WILL BE DAMAGING STRAIGHT LINE WINDS AND MARGINAL SEVERE HAIL. FLOOD POTENTIAL HAS LESSEN SOME...BUT GIVEN HIGH PWS AND CHANCE OF SOME TRAINING OF CELLS WILL CONTINUE FFA THROUGH 9 PM EDT. CONVECTION SHOULD DIMINISH BY MIDNIGHT. MAY HAVE SOME FOG AFTER TONIGHT...BUT ENOUGH CLOUD COVER AND WINDS WILL LIMIT DEVELOPMENT. FOR SUNDAY AND MONDAY...UPPER LOW WILL CONTINUE TO WEAKEN AND FILL AND DRIFT SOUTH...BUT ENOUGH INSTABILITY WITH DAYTIME HEATING TO PRODUCE MAINLY AFTERNOON AND EVENING STORMS. .MRX... NC...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES NCZ060>061. TN...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES TNZ012>014...TNZ035>037...TNZ067>069...TNZ071...TNZ081>087...TNZ098>1 02. VA...NONE. DH ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1012 AM EDT SAT MAY 17 2003 UPPER DIFL AND A PERSISTENT BOUNDARY ACROSS THE PLATEAU TO SOUTHEAST TENNESSEE CONTINUES TO PRODUCE A BAND OF SHOWERS AND THUNDERSTORMS. MRX RADAR ESTIMATES BETWEEN 1 AND 2 INCHES HAVE FALLEN ALONG THIS BAND WITH LOCAL STREET FLOODING AND PONDING OF WATER OVER LOW LYING AREAS BEING REPORTED. AS UPPER TROUGH SLOWLY APPROACHES THE TENNESSEE VALLEY LATER TODAY MODELS SHOW 850 MB JET INCREASING OVER THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS HELPING TO PULL PWS BETWEEN 1.5 AND 2 INCHES INTO THE REGION. GIVEN THAT THE PLATEAU...PARTS OF THE CENTRAL VALLEY AND ESPECIALLY THE SOUTHEAST HAVE ALREADY SEEN WIDESPREAD FLOODING RECENTLY AND GROUND REMAINS SATURATED...PLAN ON ISSUING A FLASH FLOOD WATCH FOR THESE AREAS FOR TODAY THROUGH MIDNIGHT. VIS SATELLITE SHOWS BREAKS ACROSS MID-STATE INTO THE PLATEAU WHICH WILL CONTINUE TO ALLOW AIRMASS TO DESTABLIZE WITH LIFTED INDICES ALREADY BETWEEN -3 AND -5 ACROSSS THE SOUTHERN PLATEAU AND SOUTHERN VALLEY. GIVEN STRENGTHENING 850 MB JET AND WBZ NEAR 10500 FT... SOME STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WILL ADD POSSIBLY SEVERE FOR THE SOUTHERN PLATEAU AND SOUTHEAST TENNESSEE. .MRX... NC...FLOOD WATCH FOR CHEROKEE AND CLAY COUNTIES UNTIL MIDNIGHT. TN...FLOOD WATCH FOR PLATEAU...MOST OF THE CENTRAL VALLEY AND SOUTHEAST TENNESSEE UNTIL MIDNIGHT. VA...NONE. DH ******************************************************************** EARLY MORNING FORECAST DISCUSSION 415 AM EDT SAT MAY 17 2003 LARGE AREA OF SHRA/TSRA ADVANCING TWD FA THIS MORNING AS SLOW MOVING UPR LOW CURRENTLY OVR NW AR BEGINS TO IMPACT WX ACROSS THE MID SOUTH. RADAR TRENDS INDICATE BOW ECHO HAS LOST SOME OF ITS PUNCH AS BOW HAS BECOME MORE OF A STRAIGHT LINE. HOWEVER...PRECIP SHOULD BUILD INTO WRN SECTIONS OF FA AND RAISED POPS TO CATEGORICAL HERE. WILL USE LIKELY POPS REMAINDER AS GOOD MOISTURE ADVECTION AND LIFT AHD OF LOW. THIS FEATURE PROGGED TO DROP SLOWLY SE INTO LWR MS VLY THRU 48 HRS WHILE WEAKENING. WILL NEED TO KEEP LIKELY POPS GOING THRU 3RD PD AS IMPULSES ROTATE ARND LOW AND SHIFT NE INTO SRN APPALACHIANS. SUFFICIENT INSTABILITY PRESENT MUCH OF FA TO KEEP TSRA IN FCST. WILL LWR POPS BACK TO CHC CATEGORY SUN NITE AND MON AS UPR LOW LOOSENS ITS GRIP ON THE REGION. QUITE A TEMP GRADIENT FM NE TO SW THRU THE GREAT VALLEY NEXT COUPLE DAYS WITH BACK DOOR FNT DROPPING FURTHER S ON E SIDE OF APPALACHIANS. ONCE AGAIN...GUIDANCE TEMPS LOOK FAIRLY DECENT AND STAYED CLOSE TO A BLEND OF MAV/MET. CHA 80 66 80 65 / 80 70 70 70 TYS 77 65 76 64 / 70 70 60 60 TRI 71 59 71 60 / 70 70 60 60 OQT 77 64 75 64 / 80 70 60 60 ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 955 PM EDT FRI MAY 16 2003 MCS IN WEST TN MOVING EAST. AGREE WITH SPC THAT IT SHOULD WEAKEN BEFORE REACHING OUR CWA. MODELS STILL SHOWING PRETTY GOOD INSTABILITY TONIGHT. WILL UPDATE AND GO WITH 40 POPS FOR THE OVERNIGHT HOURS...BUT IT SHOULD BE WELL AFTER MIDNIGHT BEFORE THE REMNANTS OF THE COMPLEX ARRIVES. WILL KEEP PATCHY DENSE FOG GOING FOR TONIGHT...PROBABLY NOT AS WIDESPREAD AS LAST NIGHT WITH THE CLOUDS. TEMPERATURES LOOK GOOD. GH
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 613 AM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... THE ATMOSPHERE WILL REMAIN RATHER UNSTABLE TODAY...AND AN UPPER LEVEL LOW WILL CONTINUE TO APPROACH FROM THE WEST. THUNDERSTORMS CAN BE EXPECTED AGAIN ACROSS THE AREA TODAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY OVER SOUTHERN PORTIONS OF THE AREA. THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... THERE WILL ALSO BE A CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS ON SUNDAY...AS A WEAKENING UPPER LEVEL TROUGH MOVES OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN ON SUNDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 1W MELVINE TN 0.75 IN HAIL
05/17/03 BLEDSOE DIME SIZE HAIL ON AND
ALONG HIGHWAY 127...4
MILES SOUTH OF CUMBERLAND
COUNTY LINE. REPORTED BY
PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM RUGBY TN 0.75 IN HAIL
05/17/03 MORGAN REPORTED BY AMATEUR RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM SALE CREEK TN WIND DAMAGE
05/17/03 HAMILTON SEVERAL TREES DOWN IN THE
SALE CREEK AREA. REPORTED
BY EMERGENCY SERVICES.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 6NW CLEVELAND TN 0.75 IN HAIL
05/17/03 BRADLEY REPORTED BY STORM
SPOTTER.
0435 PM DECATUR TN 2.50 IN HAIL
05/17/03 MEIGS TENNIS BALL SIZE HAIL
REPORTED IN AND SOUTH OF
DECATUR. REPORTED BY
DISPATCH.The Knoxville radar (KMRX), 138 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356191.